West Virginia, 2008

Hail in West Virginia, August 10, 2008

August 10, 2008 · NWS LWX · 1 event in 1 county or zone

A trough of low pressure along with a cold front triggered showers and thunderstorms. Some of the thunderstorms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A trough of low pressure along with a cold front triggered showers and thunderstorms. Some of the thunderstorms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 10, 12:49 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 10, 12:49 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
149 PM EDT SUN AUG 10 2008

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS
AFTERNOON. THE FRONT WILL MOVE ACROSS THE REGION THIS EVENING...
BRINGING AN END TO THE THUNDERSTORMS. HIGH PRESSURE WILL BRING DRY
CONDITIONS DURING THE FIRST PART OF NEXT WEEK. UNSETTLED
CONDITIONS COULD RETURN TOWARD THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

SVR TSTM WTCH 818 IN EFFECT UNTIL 7 PM FOR MUCH OF THE CWA. JUST
RCVD A REPORT OF PENNY HAIL IN HARFORD CNTY.

DELMARVA TODAY/S BULLSEYE FOR SVR PTNL...W/ A GRADL DECR IN
INSTABILITY BACK TWRD THE I-95 CRDR. THE SCTD BANDS OF MID LEVEL
CLOUDS DOING A DECENT JOB AT LIMITING MRNG HEATING...THO THE NEXT
FEW HRS WILL LIKELY SEE THAT EFFECT LESSEN AS MUCH OF THE AREA
CLIMBS INTO THE U70S/L80S. S-SW/RLY ARE ALSO INCR ACROSS SRN/WRN
VA...STEADILY INCR DWPNTS ACROSS THE MID ATLNC AND SETTING THE
STAGE FOR A PSBLY ACTIVE AFTN. A FEW STRONG CELLS DEVELOPED JUST
AFT SUNRISE ON THE ERN MD SHORE...A PRECURSOR OF THINGS TO COME
LATER IN THE AFTN/EVNG. MORE STRONG CELLS DEVELOPING NEAR WLMNGTN
DE.

SLIGHT RISK NOW COVERING MUCH OF THE CWA...MINUS THE POTOMAC
HILANDS...THO MUCH OF THE AREA /ESPC W/ THE PROXIMITY TO THE
UPPER LOW/ COULD SEE AT LEAST ISLTD AND BRIEF TSTM ACTIVITY. THE
CONVECTIVE PARAMETERS THO...INCR DRAMATICALLY FROM THE I-95 CRDR
E/WRD. CAPE VALUES 2-3K J/KG ALREADY ESTMD ALONG THE SRN
CHESPKE...DOWN TO NEAR 1K ACROSS I-95. THESE VALUES WILL ONLY INCR
DRNG THE LATE MRNG AND EARLY AFTN. HELICAL VALUES ON THE 12Z KIAD
SNDG NOT IMPRESSIVE...THO A FAST REGIME CHANGE APRCHNG AS THE UPPER
LOW NEARS THE AREA. CONCERNED ABOUT ISLTD CELLS DEVELOPING IN THIS
ENVRNMT. STRONG UPDRAFTS W/ WEAK ROTATION IS EXPTD...THO A FEW
STORMS MAY HAVE A BRIEF WEAK TORNADO DEVELOP FROM SAID
SCENARIO...SIMILAR TO LAST SAT AFTN. THE PROXIMITY OF THE UPPER LOW
ALSO A CONCERN FOR LARGE HAIL PRODUCTION...AS THE WB0 HGT ON THE 12Z
KIAD SNDG IS JUST BELOW 9KFT...W/ A -20C HGT OF ONLY 20KFT. 40-50KT
OF WIND AT THE MID LEVELS...W/ WEAK AREAS OF SUBSIDENCE BEHIND THE
UPPER TROF AXIS...INCR THE THREAT OF DAMAGING WINDS.

RESIDENTS ACROSS THE MID ATLNC SHOULD BE WARY OF AT LEAST THE
PSBLY FOR SVR WX IN THEIR AREA TODAY...ESPC THOSE W/ OUTDOOR
ACTIVITIES THIS AFTN/EVNG. THE MAIN CONCERN IS W/ THE FRWD
SPEED OF THIS STORMS THAT DEVELOP. THE ISLTD NATURE OF STORMS
MAY BE HIT/MISS...BUT FAST MOVING STORMS WILL AFFECT MORE AREAS
THAN TYPICAL PULSE CONVN. STEERING FLOW IS SUFFICIENT FOR ACTIVITY
TO MOVE QUICKLY...ESPC ACROSS LOCATIONS NEAR THE CHESPKE BAY WHERE
STORMS LOOK TO INITIATE QUICKLY AND PRODUCE SVR WX IN A SHORT AMNT
OF TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
CONTINUING WITH THE EARLIER CONVECTIVE INITIATION IDEA...THAT MEANS
THAT CONVECTION WOULD EXIT EARLIER...EAST OF THE BAY EARLY IN THE
EVENING. WILL HOLD ONTO POPS/WX A LITTLE LONGER THAN THAT AWAITING
THE TRUE COLD FRONT TO MOVE THROUGH...BUT THAT SHOULD BE THROUGH BY
MIDNIGHT. INFLUENCE FROM THE UPPER TROUGH WILL LINGER CLOUDS
OVERNIGHT...ALONG WITH THE POSSIBILITY OF A SHOWER ESPECIALLY NEAR
THE PENNSYLVANIA BORDER.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
UPPER LOW OVR THE NRN MID ATLC STATES WILL LIFT OUT INTO SRN NEW
ENGLAND MON AFTERNOON WITH TROF OVR THE EAST WEAKENING AS THE WEEK
PROGRESSES. HEIGHTS WILL RISE CONSIDERABLY TOWARD NEXT WEEKEND AS
BERMUDA HIGH RETROGRADES. EXPECT A GRADUAL INCREASE IN
TEMPERATURES/HUMIDITY WITH A CHANCE OF MAINLY AFTERNOON/EVENING
CONVECTION THU-SUN. JUST TYPICAL MID AUGUST WX ACROSS THE MID ATLC
STATES. BEYOND DY7...POTENTIAL CUT OFF LOW FORMING OVR THE MID MS
VALLEY AS ADVERTISED BY 00Z GFS/ECMWF AND RETROGRESSION OF BERMUDA
HIGH COULD STEER ANY POTENTIAL TROPICAL CYCLONES OVR THE ATLC CLOSER
TO THE SOUTHEAST STATES AND FL.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A COLD FRONT AND SCTD TSTM ACTIVITY WILL AFFECT THE MID ATLNC FOR
MUCH OF THE AFTN/EVNG. W-SW/RLY WINDS WILL ALSO STRENGTHEN...THO
GUSTS EXPTD TO STAY BLO THE 15KT /OUTSIDE OF TSTM WINDS/. TEMPO
GROUPS ADDED FOR PSBLE TSTM ACTIVITY...W/ GUSTY WINDS AND LOW
CIGS/VSBYS. TSTMS ARE EXPTD TO DEVELOP QUICKLY ACROSS THE CNTL
APLCHNS BY MIDDAY AND MOVE INTO THE PIEDMONT/I-95 REGION LATER IN
THE AFTN/EVNG.

QUIET FIRST FEW DAYS OF THE WEEK THEN MORE TYPICAL DIURNAL TSTM
ACTIVITY EXPECTED TOWARD THE END OF THE WORK WEEK.

&&

.MARINE...
SW/RLY WINDS WILL INCR TODAY /JUST BLO SCA CONDS. THE MAIN THREAT
WILL BE TSTM ACTIVITY THO. BY MID-LATE AFTN...ISLTD STORMS WILL
DEVELOP ACROSS THE BAY AND SURROUNDING AREAS...INCR IN COVERAGE
THRU THE LATE AFTN AND EARLY EVNG.

SCA NOW IN EFFECT FOR MON AFTERNOON. THEN NICE WX EXPECTED TUE-THU.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM TO 6 PM EDT MONDAY FOR
     ANZ530>537.

&&

SYNOPSIS...BPP
NEAR TERM...GMS
SHORT TERM...BPP
LONG TERM...LFR
AVIATION...LFR/GMS
MARINE...LFR/GMS
Hazardous weather outlook, Aug 10, 12:53 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
153 PM EDT SUN AUG 10 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
111100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
153 PM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 818 IS IN EFFECT UNTIL 7 PM FOR THE
ENTIRE AREA.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EARLY EVENING. SOME OF THE STORMS MAY BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. AN ISOLATED
TORNADO IS ALSO POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER
WILL BE BETWEEN NOON AND LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE TIDAL POTOMAC RIVER
AND THE MARYLAND CHESAPEAKE BAY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-111100-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
153 PM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 818 IS IN EFFECT UNTIL 7 PM FOR THE
AREA WITH THE EXCEPTION OF THE ALLEGANY HIGHLANDS OF WEST VIRGINIA
AND FAR WESTERN MARYLAND.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. SOME OF THE STORMS MAY BECOME SEVERE MAINLY EAST OF THE
BLUE RIDGE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN
NOON AND LATE THIS EVENING. THE MOST FAVORABLE AREAS FOR SEVERE
WEATHER WILL BE EAST OF THE BLUE RIDGE...THOUGH THUNDERSTORMS
ALONG THE CENTRAL AND SOUTHERN SHENANDOAH VALLEY MAY BE STRONG TO
SEVERE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT.

In the hours before

Local storm report, Aug 10, 12:39 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
139 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             JOPPATOWNE              39.42N 76.35W
08/10/2008  E0.75 INCH       HARFORD            MD   TRAINED SPOTTER

            PENNY SIZE HAIL.

&&

SMZ
Special weather statement, Aug 10, 12:45 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
145 PM EDT SUN AUG 10 2008

VAZ027-028-030-101830-
WARREN VA-SHENANDOAH VA-FREDERICK VA-
145 PM EDT SUN AUG 10 2008

...STRONG THUNDERSTORMS TO AFFECT WESTERN WARREN...SHENANDOAH AND
SOUTHERN FREDERICK COUNTIES...

AT 145 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CLARY TO ALONZAVILLE...MOVING EAST AT 22 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
STRASBURG AND MAURERTOWN. WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE
VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

GMS
Local storm report, Aug 10, 1:06 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
206 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             4 E NEW MARKET          38.64N 78.61W
08/10/2008  E0.88 INCH       PAGE               VA   TRAINED SPOTTER

            NICKEL SIZE HAIL.

&&

SMZ
Local storm report, Aug 10, 1:16 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 N ELKTON              38.43N 78.62W
08/10/2008  E1.00 INCH       ROCKINGHAM         VA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

SMZ
Local storm report, Aug 10, 1:20 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             1 N ELKTON              38.43N 78.62W
08/10/2008  E1.25 INCH       ROCKINGHAM         VA   TRAINED SPOTTER

            HALF-DOLLAR SIZE HAIL.

&&

SMZ
Special weather statement, Aug 10, 1:29 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT SUN AUG 10 2008

VAZ030-041-101930-
FAUQUIER VA-WARREN VA-
229 PM EDT SUN AUG 10 2008

...STRONG THUNDERSTORMS TO AFFECT NORTHERN FAUQUIER AND WARREN
COUNTIES...

AT 229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RIVERSIDE...MOVING EAST AT 25 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE FRONT
ROYAL AND HUME. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE
PONDING OF WATER ON ROADWAYS. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED.

GMS

The radar

The Sterling radar (KLWX), 55 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
August 10, 2:02 PM EST
Where
Jefferson County, 1.48 mi SSW of Middleway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.280, -77.990

Penny size hail was reported near Middleway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131980.